Alert archive / California / Frost Advisories in 2017

Frost Advisory 33, NWS Eureka, CA

November 28, 2017Humboldt County, California

NWS Eureka, CA issued this frost advisory at Nov 28, 2017, 2:33 PM PST for Humboldt County, California. It took effect at Nov 29, 2017, 1:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2017, 2:33 PM PST (22:33 UTC)
In effect from
Nov 29, 2017, 1:00 AM PST
Expired
Nov 29, 2017, 4:11 AM PST
In force
3 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS76 KEKA 282233
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
233 PM PST Tue Nov 28 2017

CAZ103-291145-
/O.NEW.KEKA.FR.Y.0033.171129T0900Z-171129T1700Z/
Northern Humboldt Coast-
233 PM PST Tue Nov 28 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PST Wednesday. 

* Temperatures will drop into the mid 30s away from the immediate
  coast. 

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
3 follow-up statements
766 
WWUS76 KEKA 282347
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
347 PM PST Tue Nov 28 2017

CAZ104>106-291300-
/O.EXA.KEKA.FR.Y.0033.171129T0900Z-171129T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
347 PM PST Tue Nov 28 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PST Wednesday.

* LOCATIONS INCLUDE...Petrolia...Honeydew...Ettersberg...
  Orleans...Willow Creek...Garberville...Bridgeville.

* TEMPERATURES...Low to mid 30s.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ103-291300-
/O.CON.KEKA.FR.Y.0033.171129T0900Z-171129T1700Z/
Northern Humboldt Coast-
347 PM PST Tue Nov 28 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna.

* TEMPERATURES...Low to mid 30s.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
711 
WWUS76 KEKA 290416
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
816 PM PST Tue Nov 28 2017

CAZ103>106-291700-
/O.CON.KEKA.FR.Y.0033.171129T0900Z-171129T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
816 PM PST Tue Nov 28 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Orleans... 
  Willow Creek...Petrolia...Honeydew...Ettersberg... 
  Garberville...Bridgeville.

* LOW TEMPERATURES...Low to mid 30s.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
949 
WWUS76 KEKA 291211
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
411 AM PST Wed Nov 29 2017


CAZ103>106-291315-
/O.CAN.KEKA.FR.Y.0033.000000T0000Z-171129T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
411 AM PST Wed Nov 29 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Frost
Advisory. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 28, 4:28 AM PST, 10 hours 5 minutes earlier.

Area forecast discussion, Nov 28, 4:28 AM PST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
428 AM PST Tue Nov 28 2017

.SYNOPSIS...A weak front will bring a chance for rain primarily
northward of Cape Mendocino for later this morning into the
afternoon. Then building high pressure will bring mostly dry
conditions through the remainder of the work week before another
frontal boundary impacts northwest California this weekend.

&&

.DISCUSSION...Northwest California will wake up to some chilly
temperatures this morning with most areas falling to the 40s and
upper 30s. Elsewhere, low clouds with some patchy fog settled
into interior valleys late last night. Low clouds will gradually
lift through the morning hours as a weak frontal boundary
approaches the region bringing a chance for rain late this morning
into the afternoon. Rain totals will be on the lighter side, less
than 0.50 inches in total, with the best chances primarily
northward of Cape Mendocino. High pressure will build in behind
the exiting frontal boundary with some chilly temperatures
expected once again tonight. We considered the potential for
another advisory tonight, however, lingering moisture from the
rain and uncertainty in the cloud coverage will inhibit widespread
frost development. Thus opted not to issue any frost products.
The rest of the work week should be mostly dry for northwest
California. Although, a ribbon of upper level moisture aimed
towards southern Oregon could bring a light shower to Del Norte
County Thursday evening into Friday morning. Models continue to
signal for a cold front to impact the Pacific Northwest this
weekend, but still disagree on timing and placement of rainfall.
Snow levels will fall with this system bringing some possible snow
accumulations to pass levels. /KML

&&

.AVIATION...Mid and high clouds are moving into the coast early this
morning in advance of a weak front. This system will be accompanied by
another bout of rain with mainly MVFR conditions later this morning
at the coastal terminals. Toward the end of the taf cycle skies
should clear with vfr conditions expected.

&&

.MARINE...Winds have drifted from the south this morning
due to an approaching weak cold front. Sea state conditions will
deteriorate rapidly tonight evening as a large northwest swell begins
to move through the waters. This swell will build quickly during the
overnight hours, reaching heights of 15 to 20 feet at periods of 17
to 20 seconds by Wednesday midday. Models are fairly consistent with
the heights, although the latest enp has only showed heights reaching
about 17 ft now. Given the slight uncertainty with regard to heights
will keep the watch going and let the next shift look at one more run
before pulling the trigger on a warning. This swell will result in large
breakers along area beaches, but looks to remain just below High Surf
Advisory criteria. In addition, a weak cold front will sweep through the
waters this afternoon, and northerly winds will increase behind it.
These winds will be strongest south of Cape Mendocino, likely to
around 20 to 30 kt, and this will add steep seas to the already
building northwest swell. As a result, large and hazardous seas are
expected late Tuesday through early Thursday.

&&

.Tides...The perigean spring tides are coming in early December.
This will bring some of the highest tides of the year to the
northern CA coast. Current forecasts show southerly winds on
Saturday coinciding with the highest tides. This has the potential
to cause significant coastal flooding in Humboldt Bay and other
areas along the coast. The ENP model is also showing elevated surf
which could increase the potential for flooding along the open
coast. Astronomical Tides at the North spit on Humboldt Bay peak
at 8.5 feet on the 3rd and 4th of December. The southerly winds
could increase water levels by one foot or more. Stay tuned. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Watch from
this evening through late Wednesday night for
PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 28, 3:32 AM PST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
332 AM PST Tue Nov 28 2017

CAZ101-102-104-107-108-110>113-291145-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
332 AM PST Tue Nov 28 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-105-106-109-291145-
Northern Humboldt Coast-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
332 AM PST Tue Nov 28 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 2:46 PM PSTSmall Craft AdvisoryEKA6 days
Nov 28, 2:46 PM PSTHazardous Seas WarningEKA29 hr
Nov 28, 3:09 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino27 hr

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.